RSS
TwitterFacebook

ADHD Drug Side Effects May Cause Heart Rhythm Problems in Some Children: Study

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

Attention deficit hyperactivity disorder (ADHD) drugs commonly prescribed to children throughout the U.S. may carry a risk of causing abnormal heart rhythms, according to the findings of new research. 

In a study published this week in the medical journal The BMJ, researchers indicate that children who took Ritalin, Concerta and similar ADHD drugs had a 61% increased risk of arrhythmias during the first two months of use.

The research focused on national health insurance database information in South Korea from January 1, 2008, to December 31, 2011. Researchers found 1,224 patients under 17 years of age who experienced a cardiovascular incident and had at least one prescription for methylphenidate, a type of drug used for ADHD, which includes drugs like Ritalin, Daytrana and Concerta.

Researchers indicate that children who take drugs like Ritalin may have an increase risk of abnormal heart rhythm after the child starts taking it. Some children had an increased risk of heart attack.

The study comes at a time when drugs approved for the treatment of ADHD are perceived by many as being over prescribed themselves. About 15% of all high school-age children in the United States have been diagnosed with ADHD, but some experts say that number should be closer to 5%.

One early advocate of stimulate treatment for children with ADHD, Dr. Keith Conners of Duke University, said that the rate of children now being diagnosed with ADHD and placed on drug treatments is “preposterous” and called ADHD an epidemic manufactured by drug companies.

A study published last year revealed children are often treated for ADHD first with drugs like Ritalin, before behavioral therapy.

In the new study, a 61% increased risk of abnormal heart rhythm was observed in children during any time they took the medication, but the risk was the highest in the children who had congenital heart disease. Children with congenital heart disease had a threefold increased risk of heart rhythm problems.

The data indicated no overall statistically significant risk of myocardial infarction, but there was a higher risk in the early periods of taking the medication, between days eight and 56 days after the start of the treatment with Ritalin or Daytrana.

“Relative risk of myocardial infarction and arrhythmias is increased in the early period after the start of methylphenidate treatment for ADHD in children and young people,” the authors concluded. “Though the absolute risk is likely to be low, the risk-benefit balance of methyphenidate should be carefully considered, particularly in children with mild ADHD.”

Researchers say the benefit/risk ratio should be carefully considered before doctors prescribe the medications, especially in children with mild ADHD. History of heart disease should also be considered as well.

Study authors also say children on these medications should have their blood pressure and heart rate regularly monitored to help reduce the risk.

Researchers say Ritalin stimulates the nervous system and stimulants can affect heart health. Doctors warn cardiac patients to avoid caffeine, a stimulant, but Ritalin seems to be a stronger stimulant than caffeine, especially in children with ADHD.

Tags: , , , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.